North Carolina, 2009

Damaging Wind in North Carolina, December 2, 2009

December 2, 2009 · NWS MHX · 1 event in 1 county or zone

Strong low pressure moved northeast just west of the region during the late evening of December 2nd. As the low lifted to the north, a strong cold front approached eastern North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Strong low pressure moved northeast just west of the region during the late evening of December 2nd. As the low lifted to the north, a strong cold front approached eastern North Carolina. The air-mass ahead of the cold front was very warm and moist. Scattered thunderstorms developed with one becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Dec 2, 8:42 PM EST, 2 hours 13 minutes earlier.

Area forecast discussion, Dec 2, 8:42 PM EST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
842 PM EST WED DEC 2 2009

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM THE TENNESSEE
VALLEY THIS EVENING TO THE NORTHEAST STATES EARLY THURSDAY. AN
ASSOCIATED WARM FRONT WILL PUSH NORTH ACROSS EASTERN NORTH
CAROLINA EARLY THIS EVENING...THEN A TRAILING COLD FRONT WILL RACE EAST
ACROSS THE AREA LATER TONIGHT. A SECONDARY DRY COLD FRONT WILL
CROSS THE AREA LATE THURSDAY. HIGH PRESSURE WILL BUILD SOUTH
ACROSS THE REGION FRIDAY. LOW PRESSURE WILL GRAZE THE NORTH
CAROLINA COAST ON SATURDAY...THEN HIGH PRESSURE BUILDS IN FROM THE
WEST SUNDAY INTO TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 830 PM WEDNESDAY...FORECAST IS IN GOOD SHAPE WITH NO
SIGNIFICANT CHANGES NEEDED. TORNADO WATCH OUT FOR THE ENTIRE AREA
UNTIL 4 AM. RADAR CURRENTLY SHOWS SHOWERS AND THUNDERSTORMS
BEGINNING TO OVERSPREAD THE AREA FROM THE SW. DAMAGING WINDS AND
ISOLATED TORNADOES ARE POSSIBLE OVER THE NEXT SEVERAL HOURS.

THE WARM FRONT IS CONTINUING TO WORK ITS WAY INLAND TONIGHT. STRONG
SHEAR IS EXPECTED AS STRONG WIND FIELDS DEVELOP ACROSS EASTERN NC
IN RESPONSE TO THE LARGE HEIGHT FALLS AND THIS WILL LEAD TO A
THREAT FOR STRONG TO SEVERE THUNDERSTORMS. THE GRADIENT WINDS WILL
REACH ADVISORY LEVELS OF 25-40 MPH FROM CARTERET COUNTY TO THE
OUTER BANKS TONIGHT TO EARLY THURSDAY.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
AS OF 440 PM WEDNESDAY...ANY LINGERING SHOWERS SHOULD BE CONFINED
TO THE OUTER BANKS AND END AROUND 12Z THURSDAY IF NOT SOONER.
SKIES WILL BEGIN TO CLEAR AND DOWNSLOPE COMPONENT TO THE WIND AND
MILD EARLY TEMPERATURES WILL LEAD TO HIGHS IN THE MIDDLE TO UPPER
60S.A SECONDARY DRY COLD FRONT WILL PUSH THROUGH THE AREA LATE AND
SHIFT THE FLOW TO THE NORTH WHICH WILL EVENTUALLY ALLOW COOLER AIR
TO MOVE INTO EASTERN NC THURSDAY NIGHT WITH LOWS IN THE UPPER 30S
EXPECTED INLAND. WEAK HIGH PRESSURE WILL BUILD OVER THE AREA
FRIDAY BUT CLOUDS FROM THE NEXT APPROACHING SYSTEM WILL BE
INCREASING ACROSS THE AREA. HIGHS WILL BE IN THE MIDDLE TO UPPER 50S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
AS OF 440 PM WEDNESDAY...FRIDAY NIGHT AND SATURDAY LOOKING VERY
COOL AND WET AS A POTENT SHORTWAVE GOES NEGATIVE TILT AS IT
CROSSES THE AREA PRODUCING AN AREA OF LOW PRESSURE WELL OFF THE
COAST. TEMPERATURES WILL REMAIN IN THE 40S WITH A COLD RAIN. THERE
IS A SMALL CHANCE THE PRECIPITATION COULD END AS MIX OF RAIN/SNOW
SATURDAY EVENING ACROSS THE NORTH BUT MOST LIKELY WILL REMAIN RAIN
THROUGHOUT. EXPECTING FAIR AND COOL WEATHER SUNDAY AND MONDAY AS
HIGH PRESSURE PREVAILS. THE FORECAST FOR TUESDAY AND WEDNESDAY
IS UNCERTAIN BUT LOOKS UNSETTLED AS A COMPLEX PATTERN SETS UP
OVER THE SE STATES.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
AS OF 830 PM WED...RADAR CURRENTLY SHOWS SHOWERS AND THUNDERSTORMS
BEGINNING TO OVERSPREAD THE AREA FROM THE SW. MIXED BAG OF
VFR/MVFR CONDITIONS CURRENTLY. HAVE INCLUDED CB IN ALL TAFS...EXPECT
MAINLY MVFR CONDITIONS OVERNIGHT WITH IFR CONDITIONS POSSIBLE IN
RAIN/TSTMS. GUSTY WINDS UP TO 25 TO 30 KT ARE POSSIBLE WITH SHOWERS.
THE ENTIRE AREA IS UNDER A TORNADO WATCH UNTIL EARLY THURSDAY
MORNING...SO ISOLATED SVR STORMS ARE POSSIBLE AT/NEAR TAF
SITES...WITH MAIN THREATS BEING DAMAGING WINDS AND ISOLATED
TORNADOES.

THIS SYSTEM IS EXPECTED TO MOVE OUT OF THE AREA BY SUNRISE ON
THURSDAY. HIGH PRESSURE WILL NOSE IN ON FRIDAY. BUT ANOTHER SYSTEM
WILL MOVE UP THE COAST THROUGH SATURDAY HIGH PRESSURE WILL BE OVER
THE AREA SUNDAY AND MONDAY. MVFR CONDITIONS EXPECTED SATURDAY. VFR
REMAINDER OF THE FORECAST PERIOD.

&&

.MARINE...
AS OF 830 PM WED...WINDS GENERALLY S 25-35 KT AND SEAS SOUTH OF
CAPE HATTERAS 11-16 FT...AND 8-12 FT NORTH OF CAPE HATTERAS. GALE
WARNINGS FOR ALL WATERS LOOK GOOD. WINDS AND SEAS SHOULD CONTINUE
TO SLIGHTLY INCREASE OVERNIGHT AS LOW CONTINUES TO MOVE N/NE AND
GRADIENT TIGHTENS.

STORM SYSTEM WILL CONTINUE TO MOVE NORTHEAST WELL WEST OF THE
AREA...BUT WILL KEEP BRINGING ABUNDANT MOISTURE TO THE COASTAL
WATERS AND INCREASING WINDS. SUSTAINED WINDS COULD REACH AS HIGH
AS MARGINAL GALE CONDITIONS THIS EVENING AND TONIGHT. RAIN OVER
THE AREA THIS AFTERNOON WILL TRANSITION INTO THUNDERSTORMS THIS
EVENING AND THROUGH MUCH OF THE NIGHT. WIND GUSTS IN THE
THUNDERSTORMS COULD REACH TO 45 KNOTS. SEAS EXPECTED TO BE UP TO
16 FEET IN THE CENTRAL WATERS.

LOW WILL LIFT WELL NORTH OF THE AREA BY SUNRISE ON THURSDAY.
GRADIENT WILL REMAIN TIGHT ENOUGH TO KEEP FLAGS UP THROUGH THE DAY
ON THURSDAY. HIGH PRESSURE WILL BUILD IN BRIEFLY ON FRIDAY. BUT
ANOTHER SYSTEM WILL MOVE UP THE COAST FRIDAY NIGHT. GRADIENTS WILL
ONCE AGAIN TIGHTEN. COULD REACH GALES AGAIN. BUT WILL KEEP AT SMALL
CRAFT SPEEDS IN THE GRIDS FOR NOW. HIGH PRESSURE WILL NOSE IN ON
SUNDAY AND WILL REMAIN OVER THE AREA THROUGH THE FIRST PART OF THE
WEEK. WINDS TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. SUNDAY
THROUGH WEDNESDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH SURF ADVISORY UNTIL 2 PM EST THURSDAY FOR NCZ103-104.
     COASTAL FLOOD ADVISORY UNTIL 11 AM EST THURSDAY FOR NCZ095-098-
     103-104.
     WIND ADVISORY UNTIL 8 AM EST THURSDAY FOR NCZ095-103-104.
     HIGH SURF ADVISORY UNTIL 9 AM EST THURSDAY FOR NCZ095-098.
MARINE...GALE WARNING UNTIL 11 AM EST THURSDAY FOR AMZ135-150-152-154-
     156-158.
     GALE WARNING UNTIL 8 AM EST THURSDAY FOR AMZ130.

&&

SYNOPSIS...JME
NEAR TERM...JME/CQD
SHORT TERM...JME
LONG TERM...JME
AVIATION...CGG/CQD
MARINE...CGG/CQD
Hazardous weather outlook, Dec 2, 7:03 PM EST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
703 PM EST WED DEC 2 2009

NCZ044>046-079-080-090>094-040015-
PITT-WASHINGTON-TYRRELL-GREENE-BEAUFORT-DUPLIN-LENOIR-JONES-CRAVEN-
PAMLICO-
703 PM EST WED DEC 2 2009

...TORNADO WATCH 791 IN EFFECT UNTIL 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

LOW PRESSURE PASSING TO THE WEST AND NORTH OF THE AREA TONIGHT WILL
PRODUCE HEAVY RAINS OF 1 TO 2 INCHES WHICH COULD LEAD TO MINOR
POOR DRAINAGE FLOODING. THUNDERSTORMS WILL DEVELOP AHEAD OF A
COLD FRONT TONIGHT WITH THE POTENTIAL FOR DAMAGING WIND GUSTS AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ029-040015-
MARTIN-
703 PM EST WED DEC 2 2009

...TORNADO WATCH 791 IN EFFECT UNTIL 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

MINOR FLOODING IS OCCURRING ON THE ROANOKE RIVER FROM OAK CITY TO
WILLIAMSTON.

 FLOOD WARNING.

LOW PRESSURE PASSING TO THE WEST AND NORTH OF THE AREA TONIGHT WILL
PRODUCE HEAVY RAINS OF 1 TO 2 INCHES WHICH COULD LEAD TO MINOR
POOR DRAINAGE FLOODING. THUNDERSTORMS WILL DEVELOP AHEAD OF A
COLD FRONT TONIGHT WITH THE POTENTIAL FOR DAMAGING WIND GUSTS AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MINOR FLOODING ALONG THE ROANOKE RIVER IS EXPECTED TO CONTINUE
THROUGH AT LEAST LATE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ103-104-040015-
OUTER BANKS DARE-OUTER BANKS HYDE-
703 PM EST WED DEC 2 2009

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EST THURSDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 2 PM EST THURSDAY...
...WIND ADVISORY IN EFFECT UNTIL 8 AM EST THURSDAY...
...TORNADO WATCH 791 IN EFFECT UNTIL 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HIGH SURF ADVISORY.
   COASTAL FLOOD ADVISORY.
   WIND ADVISORY.

LOW PRESSURE WILL PASS WEST AND NORTH OF THE REGION TONIGHT INTO
THURSDAY. SOUTHEAST WINDS OF 30 TO 40 MPH EARLY THIS EVENING WILL
SHIFT TO THE SOUTH THEN SOUTHWEST LATE TONIGHT INTO THURSDAY.THESE
STRONG WINDS WILL LEAD TO INCREASING WATER LEVELS ALONG THE
COAST...AND WHEN COMBINED WITH HIGH ASTRONOMICAL TIDES COULD LEAD
TO SOME MINOR BEACH EROSION ALONG THE OCEAN SIDE AND MINOR
FLOODING ALONG THE SOUND SIDE OF THE OUTER BANKS TONIGHT INTO
THURSDAY. 8 FOOT BREAKERS ARE EXPECTED IN THE SURF THROUGH
THURSDAY AFTERNOON.

THERE IS ALSO A THREAT FOR STRONG DAMAGING WIND GUSTS AND
POSSIBLY AN ISOLATED TORNADO...AS THUNDERSTORMS DEVELOP AHEAD OF A
COLD FRONT TONIGHT.

WIDESPREAD RAIN OCCURRING WITH THIS SYSTEM WILL PRODUCE RAINFALL
AMOUNTS OF 1 TO 2 INCHES WITH LOCAL AMOUNTS OF 2 TO 3 INCHES
POSSIBLE WHICH COULD LEAD TO MINOR POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   COASTAL FLOOD ADVISORY.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ095-040015-
CARTERET-
703 PM EST WED DEC 2 2009

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EST THURSDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 9 AM EST THURSDAY...
...WIND ADVISORY IN EFFECT UNTIL 8 AM EST THURSDAY...
...TORNADO WATCH 791 IN EFFECT UNTIL 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HIGH SURF ADVISORY.
   COASTAL FLOOD ADVISORY.
   WIND ADVISORY.

LOW PRESSURE WILL PASS WEST AND NORTH OF THE REGION TONIGHT INTO
THURSDAY. SOUTHEAST WINDS OF 25 TO 35 MPH EARLY THIS EVENING WILL
SHIFT TO THE SOUTH THEN SOUTHWEST LATE TONIGHT INTO THURSDAY.THESE
STRONG WINDS WILL LEAD TO INCREASING WATER LEVELS ALONG THE
COAST...AND WHEN COMBINED WITH HIGH ASTRONOMICAL TIDES COULD LEAD
TO SOME MINOR BEACH EROSION. 8 FOOT BREAKERS ARE EXPECTED IN THE
SURF THROUGH THURSDAY MORNING.

THERE IS ALSO A THREAT FOR STRONG DAMAGING WIND GUSTS AND
POSSIBLY AN ISOLATED TORNADO...AS THUNDERSTORMS DEVELOP AHEAD OF A
COLD FRONT TONIGHT.

WIDESPREAD RAIN OCCURRING WITH THIS SYSTEM WILL PRODUCE RAINFALL
AMOUNTS OF 1 TO 2 INCHES WITH LOCAL AMOUNTS OF 2 TO 3 INCHES
POSSIBLE WHICH COULD LEAD TO MINOR POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   COASTAL FLOOD ADVISORY.
   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ047-081-040015-
MAINLAND DARE-MAINLAND HYDE-
703 PM EST WED DEC 2 2009

...TORNADO WATCH 791 IN EFFECT UNTIL 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

LOW PRESSURE PASSING TO THE WEST AND NORTH OF THE AREA TONIGHT WILL
PRODUCE HEAVY RAINS OF 1 TO 2 INCHES WHICH COULD LEAD TO MINOR
POOR DRAINAGE FLOODING. THUNDERSTORMS WILL DEVELOP AHEAD OF A
COLD FRONT TONIGHT WITH THE POTENTIAL FOR DAMAGING WIND GUSTS AND
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ098-040015-
ONSLOW-
703 PM EST WED DEC 2 2009

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 AM EST THURSDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 9 AM EST THURSDAY...
...TORNADO WATCH 791 IN EFFECT UNTIL 4 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   HIGH SURF ADVISORY.
   COASTAL FLOOD ADVISORY.

LOW PRESSURE WILL PASS WEST AND NORTH OF THE REGION TONIGHT INTO
THURSDAY. SOUTHEAST WINDS OF 20 TO 30 MPH EARLY THIS EVENING WILL
SHIFT TO THE SOUTH THEN SOUTHWEST LATE TONIGHT INTO THURSDAY.THESE
STRONG WINDS WILL LEAD TO INCREASING WATER LEVELS ALONG THE
COAST...AND WHEN COMBINED WITH HIGH ASTRONOMICAL TIDES COULD LEAD
TO SOME MINOR BEACH EROSION. 8 FOOT BREAKERS ARE EXPECTED IN THE
SURF THROUGH THURSDAY MORNING.

THERE IS ALSO A THREAT FOR STRONG DAMAGING WIND GUSTS AND
POSSIBLY AN ISOLATED TORNADO...AS THUNDERSTORMS DEVELOP AHEAD OF A
COLD FRONT TONIGHT.

WIDESPREAD RAIN OCCURRING WITH THIS SYSTEM WILL PRODUCE RAINFALL
AMOUNTS OF 1 TO 2 INCHES WITH LOCAL AMOUNTS OF 2 TO 3 INCHES
POSSIBLE WHICH COULD LEAD TO MINOR POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.
   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Dec 2, 7:10 PM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
710 PM EST WED DEC 2 2009

NCZ103-030045-
OUTER BANKS DARE-
710 PM EST WED DEC 2 2009

...STRONG THUNDERSTORMS WILL AFFECT DARE COUNTY UNTIL 745 PM EST...

AT 709 PM EST...THERE WERE STRONG THUNDERSTORMS 19 MILES NORTH OF
BUXTON...MOVING NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR WAVES...AND...SALVO AT 715 PM EST...RODANTHE AT 720 PM EST.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EST THURSDAY MORNING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

5
Special weather statement, Dec 2, 9:39 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
939 PM EST WED DEC 2 2009

NCZ092-093-098-030330-
JONES-CRAVEN-ONSLOW-
939 PM EST WED DEC 2 2009

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CRAVEN AND JONES
COUNTIES UNTIL 1030 PM EST...

AT 938 PM EST...THERE WERE STRONG THUNDERSTORMS OVER NORTHEASTERN
ONSLOW COUNTY...OR ABOUT 7 MILES NORTHEAST OF PINEY GREEN...MOVING
NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR MAYSVILLE
AT 945 PM EST...POLLOCKSVILLE AT 955 PM EST...RHEMS AT 1005 PM EST...
RIVER BEND AT 1010 PM EST. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE CATFISH LAKE AND KELLUM.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EST THURSDAY MORNING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

27
Special weather statement, Dec 2, 10:16 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1016 PM EST WED DEC 2 2009

NCZ090-030345-
DUPLIN-
1016 PM EST WED DEC 2 2009

...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 1045 PM
EST...

AT 1015 PM EST...THERE WERE STRONG THUNDERSTORMS OVER WALLACE...
MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
GREENEVERS AT 1020 PM EST...CHINQUAPIN AT 1025 PM EST...BEULAVILLE...
AND...LYMAN AT 1030 PM EST. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE ROSE HILL AND CYPRESS CREEK. ANOTHER LINE OF STRONG
THUNDERSTORMS IS MOVING NORTH FROM PENDER COUNTY INTO DUPLIN COUNTY.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EST THURSDAY MORNING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

27
Special weather statement, Dec 2, 10:33 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1033 PM EST WED DEC 2 2009

NCZ029-044>046-080-081-030430-
WASHINGTON-MARTIN-PITT-TYRRELL-BEAUFORT-MAINLAND HYDE-
1033 PM EST WED DEC 2 2009

...STRONG THUNDERSTORMS WILL AFFECT HYDE...BEAUFORT...TYRRELL...
PITT...MARTIN AND WASHINGTON COUNTIES UNTIL 1130 PM EST...

AT 1032 PM EST...THERE WERE STRONG THUNDERSTORMS FROM 6 MILES WEST OF
WASHINGTON TO 20 MILES EAST OF RIVER ROAD...OR FROM 6 MILES WEST OF
WASHINGTON TO 18 MILES WEST OF SWANQUARTER...MOVING NORTHEAST AT 50
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WILLIAMSTON AT 1055 PM
EST...PLYMOUTH AT 1100 PM EST.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM EST THURSDAY MORNING
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

10

The radar

The Raleigh/Durham radar (KRAX), 75 km away, was scanning. The volume nearest the first event began at 03:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lenoir

When
December 2, 10:55 PM EST
Where
Lenoir County, 1.38 mi S of La Grange
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
35.300, -77.800

Strong winds near La Grange blew skirting off a mobile home. An aluminum car port was also blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206414.